Alert archive / Kansas / Flash Flood Warnings in 2023
Flash Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 14, 2023, 4:36 PM CDT for Coffey County, Osage County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2023, 4:36 PM CDT (21:36 UTC)
- Expired
- May 14, 2023, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Coffey County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
946
WGUS53 KTOP 142136
FFWTOP
KSC031-139-142215-
/O.NEW.KTOP.FF.W.0003.230514T2136Z-230514T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
436 PM CDT Sun May 14 2023
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Coffey County in east central Kansas...
Southwestern Osage County in east central Kansas...
* Until 515 PM CDT.
* At 435 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Lebo.
This includes the following highways...
Interstate 35 between mile markers 144 and 148.
This storm is nearly stationary over interstate 35 and likely
causing flooding on the roadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3854 9594 3850 9584 3845 9583 3834 9591
3840 9594
FLASH FLOOD...RADAR INDICATED
$$
KC2 follow-up statements
502
WGUS73 KTOP 142150
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
450 PM CDT Sun May 14 2023
KSC031-139-142215-
/O.CON.KTOP.FF.W.0003.000000T0000Z-230514T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Osage KS-
450 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM CDT THIS
AFTERNOON FOR NORTHWESTERN COFFEY AND SOUTHWESTERN OSAGE COUNTIES...
At 450 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1.5 and 2 inches of rain have
fallen. Additional rainfall amounts of 0.5 to 1 inch are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Lebo.
This includes the following highways...
Interstate 35 between mile markers 144 and 148.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3854 9594 3850 9584 3845 9583 3834 9591
3840 9594
FLASH FLOOD...RADAR INDICATED
$$682
WGUS73 KTOP 142211
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
511 PM CDT Sun May 14 2023
KSC031-139-142221-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-230514T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coffey KS-Osage KS-
511 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING AT 515 PM CDT THIS AFTERNOON FOR NORTHWESTERN
COFFEY AND SOUTHWESTERN OSAGE COUNTIES HAS BEEN REPLACED WITH A
FLOOD ADVISORY...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD.
ADDITIONAL THUNDERSTORMS WILL IMPACT THE AREA OVER THE NEXT FEW
HOURS.
LAT...LON 3854 9594 3850 9584 3845 9583 3834 9591
3840 9594
$$
KCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 14, 2:42 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 14, 2:42 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service Topeka KS 242 PM CDT Sun May 14 2023 .DISCUSSION... Issued at 237 PM CDT Sun May 14 2023 Forecast Highlights: -Confidence has increased on the threat for thunderstorms and a heavy rainfall potential from this evening through tomorrow. -Dry weather is then expected through midweek with precipitation returning later in the week. Forecast Discussion: This afternoon, a noticeably warm and humid air mass was in place, especially in far eastern Kansas where dew points where in the upper 60s. SBCAPE had increased to between 1000 and 2000 J/kg and pwats were around 1.5 and 1.6 inches, which is almost double the daily average of 0.9 inches. These high pwat values indicate a very moist atmosphere conducive for heavy rainfall. This evening and tonight, a surface boundary will become better established from south-central KS through northeast KS with cooler and drier air to the north and high theta-e air south of the boundary. Models continue to show vort maxes moving northward through the southerly flow aloft and at least weak isentropic ascent over the area through tomorrow. Given this pattern, POPs are on the increase with convection expected to expand over the CWA through the afternoon. Lightning and heavy rain will be the primary hazards of concern. There is a low potential for strong wind gusts as well given high moisture content and increasing instability. Rainfall rates could easily exceed one inch per hour under thunderstorms, which we have already seen in other locations around the region this afternoon. Coverage of showers and storms is expected to increase into the evening and tonight with the threat for heavy rainfall continuing. One hour FFG ranges from 1.5 to 2.5 inches across northeast KS with three hour FFG between 2.0 and 3.0 inches. Looking at some probabilistic data, HREF shows a 70 percent chance of 3-hr QPF exceeding 1.0 inch during two consecutive 3-hour periods tonight over northeast KS. Given the potential for heavy rainfall and the fact that winds aloft will remain fairly light leading to slow storm motions, some flash flooding could occur tonight. Rain chances will continue through at least the morning hours tomorrow with decreasing POPs during the afternoon as the drier air in Nebraska moves southward. A surface ridge will settle over the region by Tuesday, which will help keep conditions dry through midweek. In the meantime, a surface front associated with a digging trough aloft will traverse the Midwest, making its way toward KS late Thursday. I still see some timing differences in the long range deterministic models with the GFS now faster than the EC (was the opposite yesterday). Both models, however, do develop rain along the boundary either late Thursday or early Friday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1227 PM CDT Sun May 14 2023 Thunderstorms and IFR conditions will be the main aviation impacts this period. Storm chances increase through the afternoon with scattered convection developing near terminals. Scattered showers and storms are likely to remain in the area through the night and for much of the day Monday. CIGS and visibilities are expected to drop overnight, likely lowering to IFR conditions and remaining there through at least 18Z Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Teefey
Hazardous weather outlook, May 14, 2:45 PM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 245 PM CDT Sun May 14 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-151945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 245 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to expand in coverage this afternoon and evening. Rain will continue tonight. Storms will be capable of producing locally heavy rainfall, which could lead to small creeks and streams rising out of their banks, as well as flooding of low lying and poor drainage areas. A few damaging wind gusts may also occur with storms this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 14, 4:11 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
411 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN READING 38.52N 95.96W
05/14/2023 M1.50 INCH LYON KS PUBLIC
FELL IN JUST OVER 30 MINUTES.
&&Special weather statement, May 14, 4:21 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
421 PM CDT Sun May 14 2023
KSZ054-055-058-142145-
Coffey-Lyon-Osage-
421 PM CDT Sun May 14 2023
...A strong thunderstorm will impact portions of southwestern Osage,
northwestern Coffey and east central Lyon Counties through 445 PM
CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lebo, moving north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lebo, Reading and Melvern Lake.
This includes Interstate 35 between mile markers 140 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3835 9580 3839 9601 3862 9600 3857 9575
TIME...MOT...LOC 2120Z 181DEG 21KT 3844 9592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 4:21 PM CDT | Special Weather Statement | TOP | Osage | 24 min |
| May 14, 5:11 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 112 min |
| May 14, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 23 min |
| May 14, 6:29 PM CDT | Special Weather Statement | TOP | Anderson, Franklin | 31 min |
Nearby
Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.